Vomiting after breast augmentation surgery - is it normal?

Hi I had breast augmentation surgery on Friday ( yesterday) and I threw up a few times and today I began to throw up after eating a soup that I used to like but now it grosses me out I threw up like 3-4 times today because the acid reflux kept making me taste the soup. I also drank prune juice because I'm constipated and I haven't been able to use the restroom but that juice also grossed me out and I threw up a few hours after drinking it. I just want to know if the vomiting is normal?

Doctor Answers 9

Vomiting After A Breast Augmentation - Is This Normal?

Post operative nausea and vomiting unfortunately are more common than most plastic surgeons and anesthesiologists would hope for.  Most often, the vomiting is caused by the effects of anesthesia on one's central nervous system. 

Often, prescribed medication to include pain medication can have a negative response by the gastro intestinal system.  There are many antiemmetic medications available.  Normally, anesthesiologist, along with sedative drugs, give antiemmetic drugs systemically during the surgical procedure.  Pre operatively, some surgeons and anesthesiologists use Scopolamine patches to decrease nausea and vomiting.  Post operatively, there are many different kinds of pills, shots and suppositories which make the post surgical patient less nauseated and more comfortable. 

At this point, I recommend you call your plastic surgeon and let him or her know of your nausea and vomiting.  I am sure he or she has a protocol that will relieve you of these symptoms.

Vomiting after breast augmentation

I agree with all my colleagues, It is important that your plastic surgeon know how you are doing, There are options that he / she can use to help you get though this unfortunate phase.
Good Luck

Stephen M. Davis, MD FACS
Green Hills Plastic Surgery

Vomiting after breast augmentation

Vomiting can happen after breast augmentation. I would suggest calling your plastic surgeon to review.  In our practice, we minimize the amount of narcotic pain medication patients take after surgery as this can sometimes be the cause of nausea and vomiting. You want to make sure there is no other process going on, and that is why I would encourage you to call or be seen by your plastic surgeon now. Best wishes.

Francisco Canales, MD
Santa Rosa Plastic Surgeon
5.0 out of 5 stars 32 reviews

Nausea and vomiting after Breast Augmentation

This is a common side effect from the anesthetic. I would recommend to stay well hydrated and eat light meals that are easy to digest until N/V improved. Also if you have nausea medication you may take it and contact your plastic surgeon if you continue with this symptoms. Your symptoms should resolved over the first 3 days after surgery. 

Vomiting after breast augmentation surgery

Thanks for your question. I am sorry that you are experiencing this unfortunate side effect of surgery and anesthesia.  Some patients are more sensitive than others to the anesthetic medications and the narcotic pain pills prescribed for after surgery.  I would discuss with your surgeon to see if there are other pain medication or muscle relaxants that you could take that may be less apt to cause nausea.  I always advise my patients to take their pain pills with food and try to stay ahead of the nausea by taking the anti-nausea pills.  It is very important to control the nausea and vomiting.  I had a young patient last year who had such pad nausea and vomiting, that the retching and coughing caused bleeding (a hematoma) that required a return trip to the operating room.  I would recommend you talk with your surgeon soon.  Best wishes.  

Nausea and vomiting after surgery

As many as 1/3 of patients will experience some degree of nausea and/or vomiting after surgery.  Pain medicines and the anesthesia medicines used during surgery are the usual culprits.  Surgeons and anesthesia providers try to prevent these side effects, but it is not always possible.  We usually will change the pain medicine and/or prescribe an anti-nausea medicine like Zofran.

There is no need to suffer unnecessarily.  Give your surgeon a call.  We handle these types of issues all of the time.  Your doctor should be able to get you some relief.  Best wishes.

Vomiting after breast augmentation surgery - is it normal?

I am sorry to hear about the problem you are having with nausea/vomiting. Yes, these types of problems do occur after breast augmentation surgery. It may be related to the residual effects of anesthesia and/or a side effect of the pain medication you are likely taking. I ask aptients to make sure that they have some food “on board” before taking the narcotics. As you wean off the narcotics, the nausea/vomiting should resolve. The use of antinausea medication ( I use Zofran) may be helpful;  let your plastic surgeon know about the difficulty you are having. Best wishes for an outcome that you will be very pleased with longer-term.

Vomiting after breast augmentation surgery - is it normal?

Unfortunately, it can happen.  It's usually from the anesthesia and/or pain medicine and should resolve on it's own over the next few days.  You should call your surgeon and they may be able to call in zofran or something that will help with the nausea.  It will get better and you will get through it.  ac

Angela Champion, MD
Newport Beach Plastic Surgeon
5.0 out of 5 stars 5 reviews

Vomiting after breast augmentation

Thank you for your question.  It can be normal to have nausea after breast augmentation, this can be caused by the anesthesia and/or pain medication.  If you weren't prescribed a medication to help with the nausea you need to contact your doctor to let them know how your doing, there are medications to help with nausea.  There are also over the counter medications that can help with constipation, so I would also consult with your doctor regarding that as well.

If you would like additional information regarding breast augmentation and recovery, you can download a free copy of my Breast Augmentation Planner at ABetterBreast.com. 

Best of luck to you. 

Richard H. Fryer, MD
Salt Lake City Plastic Surgeon
4.9 out of 5 stars 250 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.